Colophonium, a fast-acting adhesive and known sensitizing allergen, may cause dermatologic reactions in children using devices to manage diabetes, according to study results published in Diabetes Technology and Therapeutics.
Researchers conducted this retrospective study to determine the risk factors associated with allergic contact dermatitis in patients with type 1 diabetes using newer diabetes technology, such as continuous subcutaneous insulin infusion pumps, continuous and fast glucose monitoring, and automated insulin delivery devices. The analysis included 18 pediatric patients (mean age, 10.9 years; range, 5-18 years) with type 1 diabetes who presented with dermatologic complications at a pediatric diabetes center. The majority of patients (66.6%) used a Medtronic insulin pump and an Enlite® system for continuous glucose monitoring.
Included patients were patch- and skin prick-tested for a range of allergens. Overall, 16.7% of patients had mild patchy, follicular, or homogenous erythema; 38.9% had erythematous lesions; and 44.4% had severe skin lesions. These skin reactions occurred within the first month of continuous subcutaneous insulin infusion pumps and/or continuous glucose monitoring/fast glucose monitoring use in 55.6% of patients, within the first year in 22.2%, and after 1 year in 23.5%. Furthermore, 27.8% of patients had a history of atopy: 3 had atopic dermatitis, 1 had allergic rhinitis, and 1 had atopic dermatitis, asthma, and rhinitis.
Of the total population, only 1 patient was reverted back to multiple daily injections and 3 had to discontinue continuous glucose monitoring. In allergy testing, 22.2% of patients tested positive on skin prick testing and 66.6% tested positive on patch testing. Of the common allergens found in adhesives, colophonium was the most frequently identified sensitizing allergen, discovered in 58.8% of positive patch-tested patients.
“On the basis of our experience,” the researchers said, “we stress the importance that physicians contact manufacturers to require the declaration of all well-known sensitizers contained in the product information of adhesives. We also highlight that the competent authorities should impose stricter legal restrictions on the use of even small amounts of colophonium in medical adhesives.”
Lombardo F, Passanisi S, Caminiti L, et al. High prevalence of skin reactions among pediatric patients with type 1 diabetes using new technologies: the alarming role of colophonium [published online August 29, 2019]. Diabetes Technol Ther. doi:10.1089/dia.2019.0236